Pembrolizumab-induced severe eczematous dermatitis and the use of methotrexate as a steroid-sparing agent

Read full text
Authors: Sara Lupita O’Kelly, Eleanor M Deane, Saul Maxim Halpern
Cited by: 1
References: 17

Abstract

Immune checkpoint inhibitors, a first-line treatment of metastatic melanoma and other cancers, improve survival but commonly cause immune-related cutaneous adverse events. Early recognition and classification of these adverse events are important for effective management. We present a case of an elderly man with metastatic melanoma who developed a widespread, pruritic grade 3/4 eczematous reaction to pembrolizumab, significantly impacting his quality of life. Following cessation of the pembrolizumab, systemic steroids led to minimal response alongside adverse cushingoid effects. Consequently, immunomodulatory methotrexate treatment was introduced, leading to significant improvement within 3 months. Dry, atrophic skin and purpuric patches secondary to long-term steroid use were noted, so prednisolone was tapered. At 6 months, his skin rash cleared, so methotrexate was discontinued. Importantly, his melanoma remained in remission. This case highlights the importance of a multidisciplinary, stratified approach to the management of immunotherapy-related side effects and the early introduction of steroid-sparing agents to optimise patient care.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Melanoma and MAPK Pathways Nonmelanoma Skin Cancer Studies

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
7
Pages
e270207–e270207
Publication date
1 July 2026
Language
EN